All types of therapy have side-effects, including radiotherapy. However thanks to precise radiation techniques and better supportive measures, the potential side effects have been significantly reduced in recent years. Serious side effects such as skin burns, for example, are well and truly a thing of the past.
A skin reaction may occur depending on the type of radiotherapy (location, volume, single dose and total dose). With radiotherapy of a tumour in the mouth or throat region, or with breast cancer, the skin is more greatly affected. After 2 to 3 weeks of treatment, patients may experience a skin reaction similar to sunburn. Patients experiencing such symptoms should contact the nursing staff who will coordinate further treatment with the doctor. Household remedies should not be used without prior consultation with the doctor. Many normal skincare lotions and creams contain traces of heavy metals. The use of such creams causes the radiation to be dispersed on the surface of the skin and can cause increased skin damage.
Reactions of the mucous membranes
With radiotherapy of the throat and thorax areas (e.g. for lung or oesophageal cancer), part of the mucous membranes of the mouth, throat and oesophagus often also receive treatment. These react by becoming inflamed, usually starting in the 2nd or 3rd week of radiotherapy. This inflammation causes a reddening of the membranes, swelling and above all pain, which mainly affects the patient when eating. If such symptoms occur, the patient should notify the nursing staff. Further treatment and care, for example the prescription of a painkiller, will be coordinated by the nursing staff in conjunction with the doctor.
Diarrhoea and “radiation hangover”
With radiotherapy in the stomach and abdomen areas, side effects often include diarrhoea. Treatment of the rectum often causes increased urge to defecate (although no bowel movement follows). Such symptoms are caused by inflammation of the intestines in the treated area as a result of the radiotherapy. Occasionally, patients who receive radiation in the intestinal area may feel nauseous for an hour or two after treatment. This usually occurs at the start of a series of radiotherapy and during the first sessions and is also known as “radiation hangover”. Such symptoms usually disappear after one to two weeks of treatment and can be easily controlled with medication. Such symptoms should also be discussed with the nursing staff.
Individual responses are impossible to predict
Generally, the severity of the side effects depend on the individual, as well as the amount and type of radiotherapy. Each person will react differently to the treatment and unfortunately it is impossible predict which side-effects will occur.